thumbnail of Consumer Survival Kit; OTC Drug Program
Transcript
Hide -
If this transcript has significant errors that should be corrected, let us know, so we can add it to FIX IT+
From. The. Maryland Center for Public Broadcasting. Each year we spend millions on over the counter drugs and some of them are worthless. While these top selling pain relievers aren't worthless they can't do anything for you that the cheapest bottle of aspirin won't do just as well. But if it's a cold instead of a headache that you are suffering from should you take over-the-counter cold remedies. And we're going to ask one of the world's leading pediatricians Dr. Benjamin Spock about over-the-counter drugs for kids. All this next on consumer survival kit.
Hello I'm Larry Lohmann. We put together this special program on over-the-counter drugs from various consumer survival kit shows to start things off. Here's George Allen with a report on daytime sedatives. Well Larry before we get to daytime sedatives we want to talk about the placebo effect. Studies have shown that one third of us will feel relief from anything we believe in including a sugar pill or a placebo. Studies have even discovered that certain colors and pills are more effective than others. Red for example is more effective than blue or green. Since most of us think also that the most powerful medicines are injected injected placebos are more effective than placebo pills. Some studies even indicate that the more the doctor seems to believe in the placebo the more the patient will and therefore the more effective it will be. It's a fascinating piece of psychology and may help explain why the nonprescription drug business is booming today. Take the time sedatives for example since 1972 the Food and Drug Administration has been doing tests on ingredients in all over the counter or TCE drugs including daytime sedatives. Basically they're
looking for evidence or lack of it that a certain ingredient does what the advertisers say it does. FDA panels have been dividing ingredients into three categories category one safe and effective new ingredient does what it's supposed to. Category 2 unsafe or ineffective. The ingredient is not appropriate to the claimed ailment. Category 3. More study required. Not enough evidence yet gathered to tell if the ingredient works or not. When it comes to daytime sedatives such as nervy and quiet world and compose the FDA panel found no category 1 ingredients. In other words the FDA found nothing in these products that was safe and effective for the intended use of relieving tension. Moreover the products may be hazardous because they can make you drowsy. That's bad news if you're driving or operating heavy machinery. FDA commissioner Dhanam Kennedy says given this risk in the absence of any demonstrated medical benefit there seems to be no justification for the continued marketing of these products. The main ingredients in daytime sedatives
and sleep aids are antihistamines. Now anti-histamines do make you drowsy so they're appropriate for sleeping. But as a daytime sedative product that's supposed to relieve tension. They're ineffective so you can expect to see one of two things happening either daytime sedatives will start being marketed as sleep aids possibly under new names or they go off the market completely. The makers of compose evidently have already seen the handwriting on the wall and have been marketing their product as a sleep aid for two years and nerving is now calling itself both the daytime sedative and sleep aid. There's something else you should know about the anti-histamine method Pioline is suspected of contributing to the development of cancer methyl Pioline is in every sleep aid and daytime sedative on the market and in some cold pills as well as allergy pills studies continue into the possible dangers of meth spiraling. But so far there's no definitive answers to the questions that are being raised. We'll keep you informed. The FDA investigations have taken five years so far and may take another five years to complete. The results are expected to bring some
big changes to the drug industry and may change the way we think about everything from laxatives to cold remedies no matter how you got your headache you want to get rid of it fast. And just about every TV commercial for a pain reliever implies that they've got the fastest or the most effective pain relieving formula. Well here's what George found out. They tablet costs at least twice as much as the other one yet is cheaper a house brand or private label aspirin. Well I hope you're a headache just as much as the more expensive Bayer tablet would. But this comparison isn't true of just bear. These five brands are the top selling pain relievers in the country but none has been proven to be any more effective than the cheaper an advertised house brands. The reason why we can say that is because of a comprehensive report on analgesics published by The Food and Drug Administration last year. This is a summary of the 2200 page report. It took four years to produce and it analyzes the effectiveness of pain relieving ingredients used in about 50000 products. Look at these ingredients explains why the products they're in haven't been shown to be any more effective than the cheaper
Huskins to start with. They all contain either good old aspirin or a comparatively new reliever called a set of benefit. The name may sound unfamiliar to you because a set of medicine is often just called non aspirin pain reliever. Rather than being called by its correct name. But if you just look for a house brand of a said a minute and like this one you'll be able to buy it a lot cheaper Tylenol for instance is just a tablet of us at a minimum they are of course is just a tablet of aspirin. Anniston is a slightly bigger tablet announcement along with a small dose of caffeine. About as much as you getting a quarter of a cup of coffee. Excedrin contains more ingredients. Some aspirin a little less than a minute and some solace Olumide and a pinch of caffeine but two tablets of Excedrin have only a bit more aspirin than one plain aspirin tablet. There isn't enough to set a minimum in Excedrin to help your pain. Even into tablets self-similar side is of unproven worth as a pain reliever. And the FDA report says any claim that caffeine helps pain relief either directly is a pain reliever or indirectly by
stimulating your nervous system is unproven. Bufferin is also a combination product. It contains the tablet of aspirin and two antacids none of these products have been proven more effective than just plain aspirin or plain I said a minute and for relieving your pains. But that's not what the advertisements would have you believe. Bufferin for instance claims it's twice as fast as aspirin. This is because Bufferin combines aspirin with antacids that is supposed to help move the aspirin from your stomach more quickly. The FDA panel report on analgesics said that such a claim is unproven and has asked that further studies be done. The American Pharmaceutical Association goes even further in this handbook of non-prescription drugs when they say point blank. There is no evidence from controlled clinical studies that buffered aspirin provides a more rapid onset or greater degree of pain relief than none. Buffered aspirin and the FDA says Boffin's claim that it won't upset your stomach as much as plain aspirin is also considered not proven. One thing that is proven about boyfriend is the extra money
you have to pay for it. Our price surveys show that Bufferin costs up to five times more than plain aspirin. The most heavily advertised pain relievers Anisim whose ad budget is almost 30 million dollars a year. Their claims are made and very cleverly written advertisements. First off they never tell you that what you are buying is a slightly oversized aspirin tablet. No according to their commercials and it contains the quote pain reliever doctors recommend the most. Unquote. Which of course is none other than just plain aspirin. Then they tell you that Anderson contains 23 percent more of this pain reliever. That's technically true. It does in fact contain 23 percent more aspirin. Well then does that mean you'll get 23 percent more pain relief with every Arneson tablet. No it does not. We asked the leading authority on analgesics Dr. William Beever of Georgetown University about that. He said no studies have proved that such a small additional amount of aspirin had any effect on pain just to make sure we also asked Allison if they had any studies or knew of any documenting extra
pain relief from the additional aspirin. They declined to comment saying they were involved in an FTC lawsuit on the matter. Where are these advertising claims can become harmful. However is in the competition for a $140 billion market for what are called arthritic and remanding pain relievers. This market is made up of about 50 million arthritis sufferers in the U.S. many of whom are elderly. Some of the pain relievers we mentioned already like regular Ganesan and some of their commercials particularly at this market others are tailored especially to capture it products like arthritis pain formula and arthritis strength Bufferin. Both of these are just oversized aspirin tablets combined with antacids the danger to our arthritic sufferers however is that they get the idea from the advertising and the labeling that they can treat their own arthritis just by taking aspirin. Nothing could be further from the truth. A doctor and only a doctor should diagnose and treat arthritis. Simply taking aspirin for the pain of arthritis may leave the underlying Romanic disease untouched and untreated
possibly resulting in permanent crippling. There's a cold out there waiting for all of us with a capsule of information on over-the-counter cold remedies. Here's George. It's estimated that we suffered through over 600 million cases of runny noses and sore throats each year. Cold symptoms don't always appear all at once. They can be spread out over a period of one to two weeks. But many of the over-the-counter cold remedies seem to be based on the assumption that most symptoms appear at the same time and can be eliminated at the same time. And apparently there were lots of people out there who believe it too. We asked several of them what they took when they got a cold. And here's what they said contact it's wonderful. Sometimes I take car seat. And sometimes I take contact. I take contact. These are all commercial products that contain a combination of different ingredients. We next asked some doctors what they did when they got a cold rest. For us probably. And. Then out to relieve the
aches and pains that go along with them sort of discomfort. Usually take some form of aspirin or a combination of aspirin and caffeine. Basically just crawl in bed and. Wait three or four days. And usually it gets better. If I feel the person with some real hot water. So take my forearms and get kind of red feel hot sweaty feet still feels good. Generally I don't do don't take any. Medications in particular. Obviously these doctors don't take a combination ingredient products. But the public does buy them and use what's in a cold remedy can they actually do any good when you have a cold. But let's find out the first product mentioned with contact for sneezing runny nose and itching eyes Contac has an antihistamine chloroforming. This drug has been found to be effective in relieving the symptoms but only when they're caused by allergies. The massive FDA report on over-the-counter cold remedies says quote There appears to be little valid
evidence that anti-histamines have any effect on the common cold. Unquote. They will help your hay fever in the right doses but they do nothing for your cold. Next is 50 milligrams of a nasal decongestant called phenylpropanolamine hydrochloride. Data submitted to the FDA panel shows that 25 milligrams does have a decongestant effect for up to four hours. But the 50 milligram dose and Contac is spread out over 12 hours. So it raises the question as to whether you actually get enough at one time for it to be effective. It may also cause side effects such as nervousness nausea or in some help to stop a runny nose contact has Belladonna alkaloids including one called atropine sulfate. The FDA report says in the treatment of excessive secretions of the nose. Atropine appears to be ineffective. The report also says that there are no well-controlled studies documenting the effectiveness of Belladonna alkaloids. Next is just. It also contains an anti histamine one called Findon to
mean which like the anti-histamine incontact has no effect on a cold Drizzt and also has a decongestant phenylephrine which can be taken orally or in nose drops. The FDA says the amount of phenylephrine in two drinks and tablets is effective Kristan also contains caffeine and aspirin aspirin will reduce fever and aches and pains. But if you buy just plain aspirin you'll get the same benefit at a much lower price. Caffeine presumably is added to counteract the drugs that is produced by the antihistamine. But the FDA says there's no evidence that the caffeine does what it's supposed to. Then we have Coricidin cold tablets. They have about the same types of active ingredients as Tristan plus aspirin Alka-Seltzer Plus has about the same types of ingredients as Coricidin D. The fact is most over-the-counter cold remedies have about the same types of ingredients although the dosages may vary from one product to another. They usually contain from one to three anti-histamines with the same anti-histamines appearing in different brands and one or two decongestants a pain reliever like aspirin
many cold remedies also have ingredients to suppress coughs expectance Belladonna alkaloids vitamin C and caffeine. The single product may contain up to seven or eight different drugs. They may also like Nyquil contain a lot of alcohol. NyQuil happens to be 50 proof. Now the main ingredients anti-histamines have not been proven effective for colds decongestants are more effective in nasal sprays and they're usually not in large enough dosages in many oral remedies to do much good. And aspirin you can buy aspirin at a fraction of what you have to pay for it when they put it in one of these combination products. So why do so many people continue to buy these over the counter cold remedies. Are people convinced they work stopped me from call so I can sleep at night usually makes me feel a little bit tired. They make me that. Works very well. Really. Despite the tests that show that the over-the-counter cold remedies have very limited effectiveness. Millions of people continue to believe in them. We talked about this with one of the men in charge of the FDA
investigation of cough and cold products people buy. Drug products for cough and cold symptoms. Is a question that the industry is interested in of course but essentially we have to assume that they have a symptom from which they seek relief. Then the question comes up as to why they choose a particular product and advertising no doubt has an important influence on the products that they choose. I would suspect that previous experience also has an effect on the products they are going to choose. However previous experience may not be all that useful because it is a factor in the usefulness of a product called the placebo effect which is significant. It's the it's the process by which a consumer takes and obedient but doesn't know whether the whether the improvement in relief is due to the product or simply the result that would occur whether medications were taken or not. But it's something that a symptom does
persist and relief is needed. Individual ingredients are the it provides the best approach the combination product is useful for a very limited set of conditions. All of the symptoms should appear at the same time that the fact of the matter is that for a cold or with cold symptoms do vary from day to day and from hour to hour so that the usefulness of a combination becomes much more irrational. In 1976 over 10 million dollars were spent to advertise contac. Manufacturers have to spent 20 million. It was money well spent. However since sales for each product in that year topped 71 billion dollars at the beginning of this report we told you that cough and cold remedies were big business. Last year total industry sales were more than 800 million dollars. So it's obvious that the cough and cold industry itself seems to be quite healthy. Most parents would rather be sick themselves than to see their children sick. And few of us hesitate to reach for
medication to relieve our child's minor aches and pains. We decided to look at three of the leading kinds of over-the-counter drugs for children to see what we were getting for our money. First let's look at aspirin and instead of an infant in products these two drugs reduce fever and relieve minor aches and pains. Aspirin is more effective in controlling pain caused by inflammation but it can irritate the stomach in the throat. That's one reason why many doctors recommend the use of a settlement for infants. Another reason is that it's sediment and is made in liquid form while aspirin is not. It's easier to administer a liquid dose than a tablet to a baby. Once your child is over 3 you may want to switch from liquid instead of insulin to chewable children's aspirin. Aspirin is considerably less expensive than I said a minute. We find for example that Tylenol tablets which are a sentiment often are three times as expensive as the leading children's aspirin and Tylenol in liquid form is even more expensive. Now if you decide to go with aspirin you can save even more money by giving your child a house brand children's tablet instead of a more expensive brand name. The
effect is the same. Here's another point. One adult aspirin tablet contains the same amount of aspirin as for children's tablets but for small tablets it can cost you nearly 10 times as much as a single adult tablet. Our interest in the potential cost savings prompted us to ask one of the world's leading pediatricians Benjamin Spock whether he would recommend giving adult aspirin to children. You can certainly give children adult aspirin in tablet form instead of a children's aspirin as long as you cut down the dose. You shouldn't give more than one grain per year of age. That means that for a baby 1 year of age it should only be a quarter of an aspirin tablet the full tablet being five grains. So you've got to divide it into quarters. Of course there's always the problem of how do you get it done. Aspirin doesn't dissolve in fluids. Well usually you mix it with something something that the child likes and is used to taking like applesauce or mashed
banana. We also asked Dr. Spock about the safety of aspirin and anticipation of this discussion. I called last night Dr. Barry Rumack of the Rocky Mountain poison control center to ask him what's the situation nowadays in terms of aspirin products and. Cough syrup. He said that aspirin is still the commonest cause of poison in children especially around the age of two and children at that age can eat an amazing amount of aspirin or any other even bad tasting stuff. That's the acute poisoning when a child gets into it and takes a lot. We also have to remember there's a more chronic form of aspirin poisoning when adults. The parents are giving a child aspirin over a period of time especially if the child is having fever and is
cut way down on. Her. Fluid intake. When a child is dehydrated and in this way aspirin can be quite dangerous if it's continued over a number of days that it can accumulate in the body. And cause really serious poison and therefore it should not be continued. I would say more than a day without consulting a doctor. Certainly if the child has fever and that is not keeping up the fluid intake when giving your children aspirin or a set of benefit of any kind. We recommend that you follow the directions on the bottle or consult your doctor. The recommendations may vary depending on your doctor or on the brand of aspirin or if you choose the Food and Drug Administration now is trying to develop a standard dose for children for these two drugs to save money. It would be wise to switch your youngster from children's aspirin to the appropriate dose of an adult tablet at age 5 or 6 or as soon thereafter as you can handle it.
And they're worried about safety. Thousands of children every year get into bottles of aspirin and a set of medicine and swallow overdoses. Some deaths occur every year with aspirin. And there have been a few with the sediment often as well. So it pays to be careful if you buy adult aspirin or a set of minutes and make sure it comes in a bottle with a child resistant camp. Some bottles of adult tablets have these caps and some don't. All bottles of children's aspirin and children's and sediment tablets come with these type of child resistant caps and they do contain a limited amount of medicine. Even so the camps are not child proof. Some children can open up and doctors told us that a small child could be in serious trouble if he swallows a full bottle of children's aspirin or a set of Metafont and children's tablets having nice fruit flavored. So teach your children that these products are medicine not candy and keep the bottles out of reach or in a locked medicine cabinet and other frequently use over-the-counter drug for children is cough syrup. We asked Dr. Spock just how effective these products are cough medicines that you buy without a prescription.
I'm not perfect because they're only mildly soothing. And if the cough is bad the doctor will prescribe a medication that really has more potent drugs in it. You want a child with an infection in the windpipe. The cough occasionally because mucus and pus has been a form down there. And the purpose of the cough is to get that stuff out so you don't want to suppress it altogether. On the other hand you don't want a child to be kept awake all night long by a very frequent cough. And we asked Dr. Spock about the safety of cough syrups cough syrup ice cough medicine also can be quite dangerous and especially when a small child. Most of them have a high concentration of alcohol in them. They're the equivalent of a strong martini cocktail. And if the parent is using the regulator and quite often you can get a child really poisoned
with the amount of alcohol with serious consequences. Child can even go into convulsions. Many doctors feel that coughs herbs are a waste of time and money since Nature uses the cough to clear the lungs. You can send infection some cough medicines have ingredients such as codeine or dextromethorphan that actually suppress coughs. This may be harmful because it can mask the symptoms of a more serious problem and this problem might be just the one that should be brought to a doctor's attention. The Food and Drug Administration's cough and cold tantalise recommended no costs or be given to children under 2 years of age except on the advice of a physician. And the American Academy of Pediatrics advises its members not to prescribe cough products with codeine and dextromethorphan for children. Less than a year old the academy also urges that these drugs be marketed with child resistant packaging. Unfortunately most non-prescription cough medicines are not the child who drinks a large amount of cough suppressant could suffer respiratory and heart damage and an overdose of any kind of cough medicine is dangerous to a child.
Series
Consumer Survival Kit
Episode
OTC Drug Program
Producing Organization
Maryland Public Television
Contributing Organization
Maryland Public Television (Owings Mills, Maryland)
AAPB ID
cpb-aacip/394-44bp014f
If you have more information about this item than what is given here, or if you have concerns about this record, we want to know! Contact us, indicating the AAPB ID (cpb-aacip/394-44bp014f).
Description
Episode Description
Medicial Special - OTC Drugs, production #25-479
Other Description
Consumer Survival Kit is an educational show providing viewers with information about consumer affairs issues.
Broadcast Date
1978-06-17
Asset type
Episode
Genres
Instructional
Topics
Education
Consumer Affairs and Advocacy
Subjects
medical, drugs
Media type
Moving Image
Duration
00:25:01
Embed Code
Copy and paste this HTML to include AAPB content on your blog or webpage.
Credits
Copyright Holder: MPT
Producing Organization: Maryland Public Television
AAPB Contributor Holdings
Maryland Public Television
Identifier: 27406.0 (MPT)
Format: U-matic
Generation: Master
Duration: 00:30:00?
If you have a copy of this asset and would like us to add it to our catalog, please contact us.
Citations
Chicago: “Consumer Survival Kit; OTC Drug Program,” 1978-06-17, Maryland Public Television, American Archive of Public Broadcasting (GBH and the Library of Congress), Boston, MA and Washington, DC, accessed June 28, 2022, http://americanarchive.org/catalog/cpb-aacip-394-44bp014f.
MLA: “Consumer Survival Kit; OTC Drug Program.” 1978-06-17. Maryland Public Television, American Archive of Public Broadcasting (GBH and the Library of Congress), Boston, MA and Washington, DC. Web. June 28, 2022. <http://americanarchive.org/catalog/cpb-aacip-394-44bp014f>.
APA: Consumer Survival Kit; OTC Drug Program. Boston, MA: Maryland Public Television, American Archive of Public Broadcasting (GBH and the Library of Congress), Boston, MA and Washington, DC. Retrieved from http://americanarchive.org/catalog/cpb-aacip-394-44bp014f